CNN CNN Health

Avoid Giving Aspirin to Children

Content provided by: Better Medicine from Healthgrades

Grown-ups who feel achy and feverish often reach for an aspirin. But you should never give an aspirin to a child or teenager who feels that way. Aspirin use by children and teens with viral infections has been linked to Reye’s syndrome, a rare but severe condition.

Reye’s Syndrome at a Glance

Reye’s syndrome usually strikes children younger than 15. It typically starts about a week after they come down with a common viral infection, such as a cold, the flu, or chickenpox. Doctors still aren’t sure exactly what causes Reye’s syndrome. But research shows that giving children aspirin to treat a viral illness may trigger it.

Children who develop Reye’s syndrome usually seem to be getting better after an ordinary viral infection. Then they suddenly take a turn for the worse. They may vomit repeatedly and frequently, and they may become listless or sleepy. Within hours, some children become agitated, confused, or irritable. Others become unresponsive. As the disease continues to worsen, it may cause seizures or a deep coma.

Reye’s syndrome can become very serious very quickly. Call your pediatrician or go to the emergency room right away if you suspect that your child’s illness is following this course.

Although Reye’s syndrome can affect any organ in the body, it’s most harmful to the brain and liver. With early treatment, however, there is an excellent chance for recovery. In the hospital, doctors can quickly respond to any medical emergencies that may arise. They can also reduce swelling in the brain, decreasing the risk for permanent brain damage.

Preventing Reye’s Syndrome

Fortunately, you can help protect your child from getting Reye’s syndrome. Since health experts first began warning parents about the link between Reye’s syndrome and aspirin in children, the number of cases has fallen dramatically. Today, the American Academy of Pediatrics (AAP) recommends never giving aspirin to a child or teen who may have a viral infection. Watch for these words on a product’s label. They indicate that the product contains aspirin:

  • Acetylsalicylate

  • Acetylsalicylic acid

  • Salicylate

  • Salicylic acid

If your child or teen needs medicine for mild discomfort and fever, the AAP recommends using acetaminophen (for example, Tylenol) or ibuprofen (for example, Advil and Motrin). However, don’t give ibuprofen to a child who is dehydrated or vomiting continuously. Always follow the label instructions, and be sure to give the correct dose. If you have any questions about safe use of these medicines, ask a pediatrician or pharmacist.

Key Takeaways

  • Do not give aspirin to a child or teen who feels achy or feverish.

  • Doctors aren’t sure what causes Reye’s syndrome. But research shows that giving children aspirin to treat a viral illness may trigger it.

  • Reye’s syndrome can affect any organ in the body, but it’s most harmful to the brain and liver. With early treatment, however, there is an excellent chance for recovery.

Medical Reviewer: Williams, Robert, MD Last Annual Review Date: Aug. 26, 2013 Copyright: © 2013 Healthgrades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Healthgrades, Inc. Use of this information is governed by the Healthgrades User Agreement.
This content is created or selected by the HealthGrades editorial team and is funded by an advertising sponsor. The content is subject to the HealthGrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the http://www.bettermedicine.com/advertising-policy" target="_new">HealthGrades advertising policy.

This content is selected and managed by the Healthgrades editorial staff.

OTC Medicine Safety (sponsored)

Keep your child safe. Know about OTC safe use.


Like us on Facebook and share with your Twitter followers.